Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 206, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 27, 2016, 2:10 PM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2016, 2:10 PM EDT (18:10 UTC)
- Expired
- Jul 27, 2016, 3:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 41 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 2:10 PM EDT | TSTM WND DMG | 2 W Salem City, VA | SEVERAL TREES DOWN ON WEST RIVERSIDE DRIVE NEAR KINGSMILL DRIVE. |
| Jul 27, 2:21 PM EDT | TSTM WND DMG | Salem City, VA | ROOF RIPPED OFF A BUILDING ON INDUSTRIAL DRIVE. |
| Jul 27, 2:44 PM EDT | TSTM WND DMG | 5 N Boones Mill, VA | ONE TREE DOWN AT THE INTERSECTION OF BACK CREEK ROAD AND MAYO DRIVE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 783 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 959 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
364
WUUS51 KRNK 271810
SVRRNK
VAC161-770-775-271900-
/O.NEW.KRNK.SV.W.0206.160727T1810Z-160727T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT WED JUL 27 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
THE CITY OF SALEM IN WEST CENTRAL VIRGINIA...
CENTRAL ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
THE CITY OF ROANOKE IN WEST CENTRAL VIRGINIA...
* UNTIL 300 PM EDT
* AT 209 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SALEM...
MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
ROANOKE MOUNTAIN...
AND GLENVAR.
THIS INCLUDES THE FOLLOWING LOCATIONS THE SALEM FAIRGROUNDS AND
ROANOKE REGIONAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3734 7989 3733 7987 3730 7984 3729 7985
3727 7986 3723 7984 3721 7986 3722 7987
3721 7988 3718 7990 3718 7991 3716 7992
3724 8016 3735 8013
TIME...MOT...LOC 1809Z 289DEG 17KT 3729 8007
HAIL...<.75IN
WIND...60MPH
$$
JJM4 follow-up statements
405
WWUS51 KRNK 271824
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
224 PM EDT WED JUL 27 2016
VAC161-770-775-271900-
/O.CON.KRNK.SV.W.0206.000000T0000Z-160727T1900Z/
CITY OF SALEM VA-ROANOKE VA-CITY OF ROANOKE VA-
224 PM EDT WED JUL 27 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR
SOUTHEASTERN ROANOKE ...THE CITY OF SALEM AND THE CITY OF ROANOKE...
AT 223 PM EDT...A SEVERE THUNDERSTORM WITH A HISTORY OF PRODUCING
WIND DAMAGE WAS LOCATED OVER CAVE SPRING... MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
CAVE SPRING...
AND ROANOKE MOUNTAIN.
THIS INCLUDES THE FOLLOWING LOCATION THE SALEM FAIRGROUNDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR ${CTAHAILWINDTHREAT}...AS WELL AS DEADLY
CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING...ESPECIALLY IN URBANIZED AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3732 7989 3730 7984 3729 7985 3727 7986
3723 7984 3721 7986 3722 7987 3721 7988
3718 7990 3718 7991 3716 7992 3722 8011
3732 8007
TIME...MOT...LOC 1823Z 290DEG 16KT 3726 8002
HAIL...0.75IN
WIND...60MPH
$$
JJM811
WWUS51 KRNK 271838
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
238 PM EDT WED JUL 27 2016
VAC775-271847-
/O.CAN.KRNK.SV.W.0206.000000T0000Z-160727T1900Z/
CITY OF SALEM VA-
238 PM EDT WED JUL 27 2016
...THE SEVERE THUNDERSTORM WARNING FOR
THE CITY OF SALEM IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3730 7984 3727 7986 3723 7984 3721 7986
3722 7987 3721 7988 3718 7990 3718 7991
3716 7992 3720 8006 3726 8002 3731 7999
TIME...MOT...LOC 1837Z 289DEG 17KT 3724 7994
$$
VAC161-770-271900-
/O.CON.KRNK.SV.W.0206.000000T0000Z-160727T1900Z/
ROANOKE VA-CITY OF ROANOKE VA-
238 PM EDT WED JUL 27 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR
SOUTHEASTERN ROANOKE AND THE CITY OF ROANOKE...
AT 237 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ROANOKE
MOUNTAIN...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...
VINTON...
CAVE SPRING...
ROANOKE MOUNTAIN...
AND POAGES MILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR STRONG WIND GUSTS...AS WELL AS DEADLY CLOUD
TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE.
STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3730 7984 3727 7986 3723 7984 3721 7986
3722 7987 3721 7988 3718 7990 3718 7991
3716 7992 3720 8006 3726 8002 3731 7999
TIME...MOT...LOC 1837Z 289DEG 17KT 3724 7994
HAIL...0.75IN
WIND...60MPH
$$
JJM999
WWUS51 KRNK 271850
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT WED JUL 27 2016
VAC161-770-271900-
/O.CON.KRNK.SV.W.0206.000000T0000Z-160727T1900Z/
ROANOKE VA-CITY OF ROANOKE VA-
250 PM EDT WED JUL 27 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR
SOUTHEASTERN ROANOKE AND THE SOUTHEASTERN CITY OF ROANOKE...
AT 249 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROANOKE
MOUNTAIN...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...
VINTON...
ROANOKE MOUNTAIN...
AND CAVE SPRING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY
AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING...ESPECIALLY IN URBANIZED AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3730 7984 3727 7986 3723 7984 3721 7986
3722 7987 3721 7988 3718 7990 3718 7991
3716 7992 3717 7997 3724 7998 3729 7995
TIME...MOT...LOC 1849Z 289DEG 17KT 3722 7988
HAIL...0.75IN
WIND...60MPH
$$
JJM634
WWUS51 KRNK 271854
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT WED JUL 27 2016
VAC161-770-271902-
/O.EXP.KRNK.SV.W.0206.000000T0000Z-160727T1900Z/
ROANOKE VA-CITY OF ROANOKE VA-
254 PM EDT WED JUL 27 2016
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHEASTERN ROANOKE AND THE SOUTHEASTERN CITY OF ROANOKE WILL
EXPIRE AT 300 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE. HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH
THIS THUNDERSTORM.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3730 7984 3727 7986 3723 7984 3721 7986
3722 7987 3721 7988 3718 7990 3718 7991
3716 7992 3717 7997 3724 7998 3729 7995
TIME...MOT...LOC 1852Z 289DEG 17KT 3722 7987
$$
JJMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:29 PM EDT, 41 minutes earlier.
Area forecast discussion, Jul 27, 1:29 PM EDT, 41 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 129 PM EDT Wed Jul 27 2016 .SYNOPSIS... A wavy front will be nearly stationary from the Mid Atlantic region to the mid Mississippi Valley through the end of the week. Weak impulses tracking along the front will combine with deep moisture to produce periodic rounds of showers and thunderstorms. The front will finally move well south of the area on Tuesday or Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 1110 AM EDT Wednesday... Isolated showers late this morning near the Blue Ridge east of Fancy Gap, VA, with a few more showers in far SW VA. Models coming in initiating convection across the western forecast area by 18z/2pm, then shifting the storms east thru late afternoon. There is some disagreement in synoptic models somewhat with the 06z GFS hanging onto higher threat along/west of the Blue Ridge all day while the NAM and ECM shift some of the storms into the piedmont. The high-res models focus activity along the southern Blue Ridge, northwest toward Southern WV, and actually show the mountains keeping most of the activity through late afternoon. For now will have high chance pops cwa wide, higher in the west and north. The better dynamics with 25-30kt effective shear will stay in northern VA but should dip far enough south to increase threat of organized convection into southern VA. Still looking at highs from the mid to upper 80s west to lower to mid 90s east. Heat indices should stay under 105 so no advisory needed out east. Previous valid discussion... Precipitable water values range from 1.8 inches in the western county warning area to 2.0 inches in the extreme east. Storm motion will be southeast about 20 knots. Areas that had heavy rain on Tuesday will be more susceptible to flooding problems if there are storms again in the same locations today. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... As of 400 AM EDT Wednesday... We are in for a continuation of unsettled weather as a shallow upper trof becomes established over the eastern part of the country through the weekend. This will allow a steady stream of short wave energy to move into the region from the southwest, while the upper jet provides diffluence to aid synoptic ascent. These factors will be combining with warm/humid/unstable air along a diffuse old frontal boundary lingering across the region. This all spells a good chance for showers and thunderstorms for the latter portion of the week and into the weekend. The variability among guidance solutions is still creating a good degree of uncertainty in timing/location, but the general consensus is for increasing shear to bring a severe threat to the area for Thursday afternoon into Friday, with a possibility for an organized MCS. High precipitable water values will also make excessive rainfall a threat, so hydro issues are a concern during this period as well. There is still much to be determined with this scenario so it warrants close attention in later model runs. Coverage of showers/storms looks considerable again for Saturday but with less shear and dynamic support so a more limited severe threat. Temperatures will continue to run a bit above normal with highs going from the mid 90s to lower 90s east of the Blue Ridge, and generally low/mid 80s to the west. && .LONG TERM /SUNDAY THROUGH TUESDAY/... As of 130 PM EDT Tuesday... Overall pattern situation favors storminess every day but especially in the afternoon/evening. A frontal boundary situated from the Ohio Valley over to the Central Plains will slowly shift southeast into the Virginias and North Carolina over the weekend. Airmass will remain unstable and moist. Some issue with how far this front makes it as 5h ridge may be hard to break, but still looks like belt of westerlies will shift at least into our northern forecast area over the weekend. Highs will be seasonal with lows slightly above normal through most of the period. Highs will range from the lower to mid 80s mountains, to upper 80s to around 90 east. Lows will be in the lower to mid 60s mountains, to upper 60s to around 70 east. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 120 PM EDT Wednesday... Convection will again be problematic as we head through the afternoon. Radar at issuance time shows a cluster of storms heading toward BLF therefore put a tempo group for moderate thunder here from 18-19z. Otherwise will keep VCTS in for the afternoon and amend as necessary when storms near terminals. Storms will end/weaken this evening with fog developing overnight. Similar to this morning, fog will be dense at LWB and possibly BCB/BLF, with MVFR possible at the other sites. Another cluster of storms should form in the mountains around or after 18z Thursday so nothing added to the terminals before 18z. Extended aviation discussion... The upper ridge will remain just south of the area and a residual front nearby through Monday. This should allow for periodic daily convective coverage. Appears more widespread sub-VFR possible with thunderstorms later Thursday with a stronger wave along the front with perhaps some decrease in coverage by the weekend as this feature passes. At least diurnal MVFR/IFR possible each afternoon/evening through Monday for now. Late night and early morning fog will likely occur at the usual valley locations, and those chances increase across the entire region if any rain occurs during the afternoon or evening at any site. && .CLIMATE... Record high temperatures for Wednesday (7/27) Roanoke.....103 in 1936 Lynchburg...103 in 1936 Danville....102 in 1952 Blacksburg...94 in 1993 Bluefield....89 in 1966 Record highs for July 28 Roanoke......104 in 1930 Lynchburg....103 in 1936 Danville.....102 in 1952 Blacksburg....95 in 1966 Bluefield.....90 in 2011 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS/WP SHORT TERM...MBS LONG TERM...WP AVIATION...AMS/WP CLIMATE...PM
Hazardous weather outlook, Jul 27, 9:53 AM EDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 953 AM EDT WED JUL 27 2016 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-281400- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 953 AM EDT WED JUL 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. STRONG TO ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE THURSDAY AFTERNOON INTO FRIDAY. EXCESSIVE RAINFALL IS ALSO POSSIBLE AND MAY BRING A THREAT FOR FLOODING. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOWER THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 27, 1:05 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 PM EDT WED JUL 27 2016
NCZ019-271745-
WILKES-
105 PM EDT WED JUL 27 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN WILKES COUNTY...
AT 103 PM EDT...A STRONG THUNDERSTORM WAS OVER MULBERRY...MOVING EAST
AT 15 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORTH WILKESBORO...
WILKESBORO...
RONDA...
WILBAR...
AND TRAPHILL.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3616 8136 3630 8137 3636 8096 3637 8093
3637 8092 3635 8090 3634 8090 3633 8087
3614 8088 3612 8088
TIME...MOT...LOC 1703Z 267DEG 11KT 3625 8118
JRSpecial weather statement, Jul 27, 1:22 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
122 PM EDT WED JUL 27 2016
VAZ007-271745-
TAZEWELL-
122 PM EDT WED JUL 27 2016
...A STRONG THUNDERSTORM WILL AFFECT
WEST CENTRAL TAZEWELL COUNTY...
AT 121 PM EDT...SLOW MOVING THUNDERSTORMS WERE OVER JEWELL
RIDGE...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
RICHLANDS...
CEDAR BLUFF...
CLIFFIELD...
CLAYPOOL HILL...
AND GLEN BURKE.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS SLOW MOVING STORM...AND
MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3715 8190 3716 8187 3717 8187 3718 8180
3720 8178 3720 8176 3724 8174 3724 8172
3720 8168 3721 8155 3707 8163 3701 8180
3705 8182 3711 8189 3714 8190
TIME...MOT...LOC 1721Z 287DEG 18KT 3721 8180
JJMSpecial weather statement, Jul 27, 1:43 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
143 PM EDT WED JUL 27 2016
VAZ007-271815-
TAZEWELL-
143 PM EDT WED JUL 27 2016
...AN AREA OF STRONG...SLOW MOVING...THUNDERSTORMS WILL AFFECT
CENTRAL TAZEWELL COUNTY...
AT 142 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER AMONATE...
MOVING EAST AT 30 MPH.
TORRENTIAL RAINFALL...WINDS IN EXCESS OF 30 MPH...AND PEA SIZE HAIL
ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TAZEWELL...
BURKES GARDEN...
CLIFFIELD...
BOISSEVAIN...
AND GRATTON.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3724 8172 3720 8168 3721 8156 3722 8154
3724 8151 3726 8150 3725 8148 3727 8145
3727 8142 3729 8141 3729 8137 3706 8134
3708 8170 3715 8176
TIME...MOT...LOC 1742Z 266DEG 30KT 3717 8162
JJMSpecial weather statement, Jul 27, 1:46 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
146 PM EDT WED JUL 27 2016
NCZ019-271815-
WILKES-
146 PM EDT WED JUL 27 2016
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN WILKES COUNTY...
AT 145 PM EDT...A STRONG...NEARLY STATIONARY THUNDERSTORM WAS OVER
WINDY GAP.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WINDY GAP...
AND CLINGMAN.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3606 8105 3610 8110 3620 8104 3617 8088
3606 8088 3606 8098 3605 8101
TIME...MOT...LOC 1745Z 211DEG 3KT 3610 8101
JJMSpecial weather statement, Jul 27, 1:53 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
153 PM EDT WED JUL 27 2016
VAZ022-271830-
ROANOKE-
153 PM EDT WED JUL 27 2016
...A THUNDERSTORM PRODUCING HEAVY RAINFALL WILL AFFECT CENTRAL
ROANOKE
...THE CITY OF SALEM AND THE CITY OF ROANOKE...
AT 152 PM EDT...A SLOW MOVING THUNDERSTORM WAS NEAR GLENVAR...MOVING
EAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
ROANOKE MOUNTAIN...
AND GLENVAR.
THIS INCLUDES THE FOLLOWING LOCATIONS THE SALEM FAIRGROUNDS AND
ROANOKE REGIONAL AIRPORT.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3735 7991 3734 7989 3727 7987 3717 7991
3728 8020 3736 8018
TIME...MOT...LOC 1752Z 280DEG 13KT 3732 8016
JJMSpecial weather statement, Jul 27, 2:01 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 201 PM EDT WED JUL 27 2016 NCZ005-271830- ROCKINGHAM- 201 PM EDT WED JUL 27 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ROCKINGHAM COUNTY... AT 200 PM EDT...A STRONG THUNDERSTORM WAS OVER MAYODAN...MOVING EAST AT 25 MPH. WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EDEN... WENTWORTH... MAYODAN... MADISON... AND STONEVILLE. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3637 8002 3644 8003 3650 7977 3637 7973 TIME...MOT...LOC 1800Z 258DEG 20KT 3642 7995 JJM
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 8:13 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 32 min |
| Jul 26, 8:25 PM EDT | Special Weather Statement | RNK | Buckingham | 50 min |
| Jul 26, 8:51 PM EDT | Special Weather Statement | RNK | Amherst, City of Lynchburg | 39 min |
| Jul 26, 9:01 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Campbell, City of Lynchburg | 59 min |
| Jul 26, 9:15 PM EDT | Areal Flood Advisory | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 3 hr |
| Jul 26, 9:33 PM EDT | Special Weather Statement | RNK | Alleghany | 42 min |
| Jul 26, 9:46 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham, Campbell, Charlotte | 59 min |
| Jul 26, 10:22 PM EDT | Areal Flood Advisory | RNK | Campbell | 3 hr |
| Jul 26, 10:44 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte, Halifax, Pittsylvania | 76 min |
| Jul 26, 10:48 PM EDT | Special Weather Statement | RNK | Franklin | 57 min |
| Jul 26, 10:59 PM EDT | Areal Flood Advisory | RNK | Charlotte | 3 hr |
| Jul 26, 11:36 PM EDT | Special Weather Statement | RNK | Halifax | 54 min |
| Jul 27, 12:16 AM EDT | Special Weather Statement | RNK | City of Danville | 14 min |
| Jul 27, 1:22 PM EDT | Special Weather Statement | RNK | Tazewell | 23 min |
| Jul 27, 1:43 PM EDT | Special Weather Statement | RNK | Tazewell | 32 min |
| Jul 27, 1:53 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 37 min |
| Jul 27, 2:18 PM EDT | Special Weather Statement | RNK | Pulaski | 42 min |
| Jul 27, 2:33 PM EDT | Special Weather Statement | RNK | Bedford | 57 min |
| Jul 27, 3:00 PM EDT | Special Weather Statement | RNK | City of Radford | 45 min |
| Jul 27, 3:02 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Pittsylvania | 58 min |
| Jul 27, 3:07 PM EDT | Special Weather Statement | RNK | Floyd | 23 min |
| Jul 27, 3:10 PM EDT | Special Weather Statement | RNK | City of Salem | 35 min |
| Jul 27, 3:14 PM EDT | Special Weather Statement | RNK | Botetourt | 31 min |
| Jul 27, 3:31 PM EDT | Special Weather Statement | RNK | Franklin | 29 min |
| Jul 27, 3:43 PM EDT | Special Weather Statement | RNK | Botetourt | 47 min |
| Jul 27, 3:47 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Pittsylvania | 58 min |
| Jul 27, 3:52 PM EDT | Special Weather Statement | RNK | Buckingham | 53 min |
| Jul 27, 4:00 PM EDT | Special Weather Statement | RNK | Roanoke, City of Roanoke, City of Salem | 45 min |
| Jul 27, 4:06 PM EDT | Special Weather Statement | RNK | Montgomery | 54 min |
| Jul 27, 4:09 PM EDT | Special Weather Statement | RNK | Rockbridge | 36 min |
| Jul 27, 4:11 PM EDT | Special Weather Statement | RNK | Franklin | 34 min |
| Jul 27, 4:17 PM EDT | Special Weather Statement | RNK | Carroll | 28 min |
| Jul 27, 4:21 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick | 24 min |
| Jul 27, 4:31 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Grayson, Patrick, City of Galax | 59 min |
| Jul 27, 4:39 PM EDT | Special Weather Statement | RNK | Pittsylvania | 36 min |
| Jul 27, 4:43 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick | 62 min |
| Jul 27, 4:45 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 60 min |
| Jul 27, 4:50 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax, Pittsylvania | 85 min |
| Jul 27, 5:00 PM EDT | Special Weather Statement | RNK | Amherst | 45 min |
| Jul 27, 5:03 PM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, City of Galax | 3 hr |
| Jul 27, 5:08 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Martinsville | 49 min |
| Jul 27, 5:54 PM EDT | Special Weather Statement | RNK | Amherst, Appomattox | 51 min |
| Jul 27, 6:03 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 27 min |
| Jul 27, 6:37 PM EDT | Special Weather Statement | RNK | Appomattox | 38 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.